MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL

COVIDIEN MFG DC BOULDER SONICISION; INSTRUMENT, ULTRASONIC SURGICAL
Model Number SCD48
Medical Device Problem Code Detachment Of Device Component (1104)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/16/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation: the incident sample was requested but to date has not been received for evaluation.If the sample or additional information pertinent to the incident is obtained, a follow-up report will be submitted.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported that the device stopped working during a procedure.The doctor removed the device from the trocar and the jaw fell off the device when it was outside the patient.The broken jaw was taped to the device for return.There was no patient injury.
 
Additional Manufacturer Narrative
Correction: evaluation summary: one sonicision cordless ultrasonic dissector was returned for evaluation.The returned product did not meet specification as received.Visual inspection of the disposable hand piece revealed that the waveguide had fractured and the tip had broken off.The broken tip was returned with the device.The reported condition was confirmed.The waveguide was inspected under magnification to identify the point of initial contact that caused the fracture and eventual break.Investigation personnel concluded that the titanium waveguide was in use when it fractured.Further investigation revealed that the dissector tip came in contact with a metal object (hemostats, clips, staples, retractors, etc.) during activation.This contact caused the waveguide to crack and eventually break off.The investigation identified the cause of the reported event to be user error.The device instructions for use currently contain a warning against contact between the dissector tip and metal objects (hemostats, clips, staples, retractors, etc.) during activation.This issue is specific to ultrasonic dissectors.The ifu also advices device users to visually inspect all system components for breaks, cracks, nicks, or other damages prior to use.Ifu also states: do not use damaged components.Use of damaged components may result in injury to the patient or user.If information is provided in the future, a supplemental report will be issued.

Brand Name
SONICISION
Common Device Name
INSTRUMENT, ULTRASONIC SURGICAL
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key7005098
Report Number1717344-2017-06176
Device Sequence Number944002
Product Code LFL
UDI-Device Identifier20884521195223
UDI-Public20884521195223
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K141371
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/21/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/01/2022
Device Model NumberSCD48
Device Catalogue NumberSCD48
Device Lot Number72140235X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2017
Initial Date Received by Manufacturer 10/16/2017
Supplement Date Received by Manufacturer12/02/2017
Initial Report FDA Received Date11/06/2017
Supplement Report FDA Received Date12/21/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age54 YR